Abstract: Skilled clinical decision making in the diagnosis and treatment of chronic pain can create unique clinical and ethical challenges, particularly when opioid medications are involved. This report presents the case of a pregnant woman who sought treatment for an illicit opioid dependence, initiated by opioid analgesic treatment of chronic pain. While recognizing opioids’ high level of effectiveness for pain relief, the case demonstrates the potential harms of opioid medications for particular patients

Source: General Hospital Psychiatry

Abstract: Psychotic symptoms and cognitive fluctuation are common manifestations of dementia with Lewy bodies (DLB). However, the differentiation of these symptoms is difficult because many psychiatric, neurologic, and medical conditions in addition to drug effects can mimic DLB in elderly people. We report on an 83-year-old woman who complained of vivid, recurrent visual hallucinations associated with fluctuating cognition

Read >

Abstract: There is a growing body of case reports of catatonic symptoms after organ transplantations. A considerable number of these cases might be attributed to neurotoxicity induced by immunosuppressive medications. However, the etiology of other cases remains unclear

Read >

Abstract: Hashimoto’s thyroiditis (HT) is an autoimmune thyroiditis that occurs frequently in middle-aged women. To date, there is no formally reported association between acute mania and hypothyroidism due to HT. We report a case of acute mania associated with hypothyroidism resulting from HT

Read >

Abstract: Solifenacin-induced cognitive adverse effects have not been reported frequently, but solifenacin-induced delirium and hallucinations with successful switching to darifenacin, without additional drug, have not been reported in the literature. In this case report, we present an 80-year-old Caucasian male with insomnia and anxiety symptoms and overactive bladder who developed delirium and hallucinations when treated with solifenacin and trazodone. After solifenacin discontinuation and switching to darifenacin, symptoms significantly improved immediately.

Read >

Abstract: Although hyponatremia has been reported with the use of various antidepressants, the association of hyponatremia with bupropion has been limited to two case reports. In this case report, we present the case of a 75-year-old man who developed hyponatremia with the use of bupropion, which improved with stoppage of bupropion.

Read >

Abstract: While clinicians are familiar with psychosis as a complication in the long-term treatment with amantadine, rapid psychiatric complications are of much less concern. In the case presented, severe decompensation in mental status occurred within 48 h of initiation of standard doses of amantadine hydrochloride. Clinicians should be alert not only for delayed complications but also for early-onset mental decompensation in elderly patients with influenza A treated with amantadine.

Read >

Abstract: Clozapine-induced fever has been reported frequently, but clozapine-induced elevated serum C-reactive protein (S-CRP) over 100 mg/L with early onset, without associated myocarditis, has not been reported in the literature. In this case report, we present a case of an 80-year-old Slovenian female with dementia and psychotic symptoms who developed elevated S-CRP (122 mg/L) and fever (38.2°C) on the seventh day with 25 mg of clozapine daily, which improved after clozapine discontinuation.

Read >

Abstract: There is considerable literature on the neuropsychiatric effects of antiretrovirals. This is the first case, to our knowledge, of new-onset obsessive–compulsive symptoms correlated with emtricitabine/tenofovir, a commonly prescribed HIV prophylaxis combination. We describe the case of a woman, who developed upsetting obsessive thoughts following initiation of this pharmacotherapy and include discussion of relevant literature.

Read >

Abstract: Although there have been reported fatalities associated with clozapine-induced bowel infarction, in all of these cases, the patients had taken clozapine for months to years.We present here the case of a 47-year-old single man who died suddenly due to bowel infarction and sepsis 1 week after taking clozapine.

Read >